Communications in Mathematical Physics

, Volume 252, Issue 1–3, pp 259–274 | Cite as

On the Worldsheet Derivation of Large N Dualities for the Superstring

  • Nathan Berkovits
  • Hirosi Ooguri
  • Cumrun Vafa


Large N topological string dualities have led to a class of proposed open/closed dualities for superstrings. In the topological string context, the worldsheet derivation of these dualities has already been given. In this paper we take the first step in deriving the full ten-dimensional superstring dualities by showing how the dualities arise on the superstring worldsheet at the level of F terms. As part of this derivation, we show for F-term computations that the hybrid formalism for the superstring is equivalent to a ĉ=5 topological string in ten-dimensional spacetime. Using the ĉ=5 description, we then show that the D brane boundary state for the ten-dimensional open superstring naturally emerges on the worldsheet of the closed superstring dual.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Gopakumar, R., Vafa, C.: On the gauge theory/geometry correspondence. Adv. Theor. Math. Phys. 3, 1415 (1999)MathSciNetMATHGoogle Scholar
  2. 2.
    Witten, E.: Chern-Simons gauge theory as a string theory. Prog. Math. 133, 637 (1995)MATHGoogle Scholar
  3. 3.
    Ooguri, H., Vafa, C.: Worldsheet derivation of a large N duality. Nucl. Phys. B 641, 3 (2002)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Witten, E.: Phases of Open image in new window = 2 theories in two dimensions. Nucl. Phys. B 403, 159 (1993)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Bershadsky, M., Cecotti, S., Ooguri, H., Vafa, C.: Kodaira-Spencer theory of gravity and exact results for quantum string amplitudes. Commun. Math. Phys. 165, 311 (1994)MathSciNetMATHGoogle Scholar
  6. 6.
    Vafa, C.: Superstrings and topological strings at large N. J. Math. Phys. 42, 2798 (2001)CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Cachazo, F., Fiol, B., Intriligator, K.A., Katz, S., Vafa, C.: A geometric unification of dualities. Nucl. Phys. B 628, 3 (2002)CrossRefMATHGoogle Scholar
  8. 8.
    Dijkgraaf, R., Vafa, C.: A perturbative window into non-perturbative physics., 2002
  9. 9.
    Berkovits, N.: Covariant quantization of the Green-Schwarz superstring in a Calabi-Yau background. Nucl. Phys. B431, 258 (1994)Google Scholar
  10. 10.
    Berkovits, N., Vafa, C.: Open image in new window = 4 topological strings. Nucl. Phys. B433, 123 (1995)Google Scholar
  11. 11.
    Berkovits, N.: A New Description of the Superstring., 1996
  12. 12.
    Ooguri, H., Vafa, C.: The C-deformation of gluino and non-planar diagrams. Adv. Theor. Math. Phys. 7, 53–85 (2003)MathSciNetGoogle Scholar
  13. 13.
    Ooguri, H., Vafa, C.: Gravity induced C-deformation. Adv. Theor. Math. Phys. 7, 405–417 (2004)MATHGoogle Scholar
  14. 14.
    Dijkgraaf, R., Grisaru, M.T., Ooguri, H., Vafa, C., Zanon, D.: Planar gravitational corrections for supersymmetric gauge theories. JHEP 0404, 028 (2004)Google Scholar
  15. 15.
    Ooguri, H., Vafa, C.: Knot invariants and topological strings. Nucl. Phys. B 577, 419 (2000)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Labastida, J.M., Marino, M.: Polynomial invariants for torus knots and topological strings. Commun. Math. Phys. 217, 423 (2001)CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Ramadevi, P., Sarkar, T.: On link invariants and topological string amplitudes. Nucl. Phys. B 600, 487 (2001)CrossRefMathSciNetMATHGoogle Scholar
  18. 18.
    Labastida, J.M., Marino, M., Vafa, C.: Knots, links and branes at large N. JHEP 0011, 007 (2000)Google Scholar
  19. 19.
    Labastida, J.M., Marino, M.: A new point of view in the theory of knot and link invariants., 2001
  20. 20.
    Marino, M., Vafa, C.: Framed knots at large N., 2001
  21. 21.
    Klebanov, I.R., Strassler, M.J.: Supergravity and a confining gauge theory: Duality cascades and χ SB-resolution of naked singularities. JHEP 0008, 052 (2000)Google Scholar
  22. 22.
    Maldacena, J.M., Nunez, C.: Towards the large N limit of pure Open image in new window = 1 super Yang Mills. Phys. Rev. Lett. 86, 588 (2001)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Ooguri, H., Oz, Y., Yin, Z.: D-branes on Calabi-Yau spaces and their mirrors. Nucl. Phys. B 477, 407 (1996)CrossRefMATHGoogle Scholar
  24. 24.
    Maldacena, J.M.: The large N limit of superconformal field theories and supergravity. Adv. Theor. Math. Phys. 2, 231 (1998)MATHGoogle Scholar
  25. 25.
    Polchinski, J.: Dirichlet-branes and Ramond-Ramond charges. Phys. Rev. Lett. 75, 4724 (1995)CrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Nathan Berkovits
    • 1
  • Hirosi Ooguri
    • 2
  • Cumrun Vafa
    • 3
  1. 1.Instituto de Física TeóricaUniversidade Estadual PaulistaSão PauloBrasil
  2. 2.California Institute of Technology 452-48PasadenaUSA
  3. 3.Jefferson Physical LaboratoryHarvard UniversityCambridgeUSA

Personalised recommendations